Iowa, 2013

Hail in Iowa, April 30, 2013

April 30, 2013 · NWS DMX · 4 events in 2 counties and zones

A cold front moved slowly southeast into central Iowa. The airmass became unstable around the front with highs in the mid 80s to around 90 ahead of the front with dewpoint temperatures in the 55 to 60 degree range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved slowly southeast into central Iowa. The airmass became unstable around the front with highs in the mid 80s to around 90 ahead of the front with dewpoint temperatures in the 55 to 60 degree range. There was 40 to 50 kts of effective shear available, however CAPE was generally only around 500 J/kg in the thunderstorm generation area behind the front. Downdraft CAPE was in the 600 to 800 J/kg range with available in the -10 to -30 C layer of the atmosphere between 100 and 200 J/kg. Precipitable water values were around an inch with a 35 kt low level jet feeding moisture into the area. The freezing level was relatively low, around 11,500 feet. As a result thunderstorms that formed produced hail easily. By the late afternoon into the evening hours an area of thunderstorms formed on the cool side of the front. Several of the storms produced hail up to quarter size. One storm produced a swath of one inch diameter hail in Adams County from Lake Icaria northeast to the county border. By the end of the month a Presidential Disaster Declaration was issued due to the winds and flooding for the following counties: Appanoose, Cedar, Clinton, Davis, Decatur, Des Moines, Iowa, Johnson, Keokuk, Lee, Lucas, Marion, Monroe, Muscatine, Ringgold, Van Buren, Wapello, Warren, and Wayne Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 3:18 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 30, 3:18 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT TUE APR 30 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 407 PM CDT TUE APR 30 2013

FRONTAL BOUNDARY HAS SAGGED INTO CENTRAL IOWA THIS AFTERNOON AND
WAS LOCATED AND WAS LOCATED NEAR A CHARLES CITY TO JOHNSTON TO
HARLAN LINE. CUMULUS FIELD HAS DEVELOP ALONG AND AHEAD OF THE
BOUNDARY THROUGH CENTRAL AND SOUTHWEST IOWA. ANOTHER BAND OF
CLOUDS HAS DEVELOPED AROUND 50 MILES TO THE NW OF THE OTHER BAND
AND ON THE UP SHEAR SIDE OF THE BOUNDARY WHERE THETA-E ADVECTION
IS OVERRUNNING THE SFC BOUNDARY. SFC DEWPOINTS IN THE LOW TO MID
50S IS FOCUSED ALONG THE BOUNDARY WITH TEMPERATURES IN THE LOW
80S. MID LEVEL COOLING SHOULD HELP BREAK THE CAP DURING THE LATTER
HALF OF THE AFTERNOON FOR SOME SFC BASED CONVECTION TO DEVELOP
NEAR THE BOUNDARY WITH A FEW SEVERE STORMS POSSIBLE WITH THE
PRIMARY THREATS BEING LARGE HAIL AND 60 MPH WINDS. THE ACTIVITY
SHOULD BECOME MORE POST FRONTAL LATER IN THE EVENING DUE TO
OVERRUNNING OF THE BOUNDARY WITH THE PRECIPITATION GRADUALLY
ENDING OVER THE CENTRAL PORTION OF THE STATE. THE STORM STEERING
FLOW THROUGH THE PERIOD IS FAVORABLE FOR TRAINING STORMS FROM
SOUTHWEST TO NORTHEAST THROUGH THE PERIOD AND COULD LEAD TO
LOCALLY HEAVY RAINFALL. THE COLD FRONT WILL GET ANOTHER SURGE
AFTER MIDNIGHT AND WILL BE THROUGH ALL BUT THE SOUTHEAST QUARTER
OF THE FORECAST AREA BY 12Z. A WIDE RANGE IN FORECAST LOWS WITH
UPPER 30S NORTHWEST TO AROUND 60 SOUTHEAST.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 407 PM CDT TUE APR 30 2013

FORECAST CHALLENGE OVER THE NEXT SEVERAL DAYS IS WITH LONG
DURATION PRECIPITATION EVENT BEGINNING WEDNESDAY AND POTENTIALLY
LASTING THROUGH INTO FRIDAY. MODELS ARE IN GOOD AGREEMENT THROUGH
THURSDAY MORNING BEFORE LARGE DISCREPANCIES DEVELOP WITH THE
TIMING AND PLACEMENT OF UPPER LOW LATE THIS WEEK AND INTO THE
WEEKEND. LEANED TOWARD NAM/GFS/SREF BLEND THROUGH 12Z
THURSDAY...THEN MORE TOWARDS THE GFS LATE THIS WEEK INTO THE
EARLY PART OF THE WEEKEND.

WEDNESDAY THROUGH FRIDAY...LARGE SCALE FORCING WILL SLOWLY MIGRATE
SOUTHEAST DURING THE DAY WEDNESDAY BEHIND THE BOUNDARY...AND LOOKS
TO BE FOCUSED ACROSS WEST TO NORTH-CENTRAL IOWA. HAVE A VERY SHARP
GRADIENT FOR POPS AND MAX TEMPS TOMORROW AS THE BULK OF THE
FORCING AND MOISTURE IS ALONG AND BEHIND FRONTAL BOUNDARY STALLED
ACROSS THE SOUTHEAST SECTION OF THE STATE. CAA ALOFT FINALLY
COMPLETELY COOLS THE COLUMN ACROSS NORTHERN IOWA BY 06Z
THURSDAY...WITH A RAIN/SNOW MIX LIKELY WEDNESDAY NIGHT. STRONG
DEFORMATION ZONE COMBINED WITH IMPRESSIVE FRONTOGENETICAL FORCING
BETWEEN 850-700MB AND 600-650MB WILL PERSIST LATE WEDNESDAY NIGHT
INTO THURSDAY MORNING. HAVE MENTION OF ALL SNOW BETWEEN 06-12Z
THURSDAY OVER NORTHERN IOWA RESULTING IN HIGHEST POTENTIAL FOR
ACCUMULATING SNOWFALL. QUESTIONABLE HOW MUCH SNOW WILL ACCUMULATE
WITH THE WARM GROUND/ROAD TEMPS BUT WITH SNOWFALL RATES UNDERNEATH
THE STRONGEST FRONTOGENETICAL BANDING...CANNOT RULE OUT AREAS
RECEIVING 2-5 INCHES BAND OVER NORTH-CENTRAL IOWA BY THURSDAY
MORNING.

COOLED MAX TEMPS SEVERAL DEGREES ON THURSDAY AS MODELS ARE IN MUCH
BETTER AGREEMENT WITH THE CAA CONTINUING THROUGHOUT THE DAY.
UPPER LEVELS REMAIN COLD ENOUGH FOR SNOW THURSDAY MORNING AND
AGAIN BY THURSDAY EVENING OVER CENTRAL TO NORTHERN IOWA. SURFACE
TEMPS SHOULD WARM UP ENOUGH FOR A RAIN/SNOW MIX DURING THE
AFTERNOON HOURS WHICH WILL LIMIT SNOW ACCUMULATIONS. NAM KEEPS THE
WESTERN HALF OF THE FORECAST AREA DRY...WHILE THE 00Z ECMWF/12Z
GFS KEEP MUCH OF THE STATE UNDER DEEPER MOISTURE AND FORCING
INTO FRIDAY. RAIN CHANCES CONTINUE INTO FRIDAY WITH WARMER TEMPS
FILTERING AS WAA ALOFT DEVELOPS.

SATURDAY THROUGH TUESDAY...ACTIVE PATTERN CONTINUES THROUGHOUT THE
WEEKEND AND INTO EARLY NEXT WEEK WITH CUTOFF UPPER LOW SLOWLY
MOVING EAST AND CLEARING THE FORECAST AREA BY MONDAY.

&&

.AVIATION...30/18Z
 ISSUED AT 1226 PM CDT TUE APR 30 2013
FRONTAL BOUNDARY OVER CENTRAL IOWA WILL STALL THIS AFTERNOON AND
EVENING BEFORE BEGINNING TO SHIFT BACK SOUTHEAST LATE TONIGHT AND
INTO WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE BOUNDARY BY MID TO LATE THIS AFTERNOON BEFORE
DIMINISHING AFTER MIDNIGHT. ADDITIONAL PRECIPITATION MAY REDEVELOP
BY WEDNESDAY MORNING OVER THE NORTHWEST TAF SITES WITH MVFR CIGS
DEVELOPING. EXPECT SOUTH TO SOUTHWEST WINDS SOUTH OF THE BOUNDARY
BECOMING NORTHERLY WITH THE FRONTAL PASSAGE.

&&

.HYDROLOGY...
ISSUED AT 407 PM CDT TUE APR 30 2013

THE LATEST 5-DAY QPF AMOUNTS SUGGEST SIGNIFICANT WITHIN BANK RISES
ALONG MANY STREAMS ACROSS THE CWA. MINOR FLOODING IS POSSIBLE AT
SOME LOCATIONS...WITH A SMALLER RISK OF MODERATE FLOODING
DEPENDING ON HOW MUCH RAIN ACTUALLY FALLS. AT THIS TIME THE
STREAMS OF MOST CONCERN INCLUDE PORTIONS OF THE CEDAR...DES MOINES
AND RACCOON RIVERS AS WELL AS THEIR TRIBUTARIES. THE ACTUAL
RAINFALL AMOUNTS...COMBINED WITH THEIR GEOGRAPHIC AND TEMPORAL
DISTRIBUTION WILL BE KEY FACTORS IN THE ACTUAL RESPONSES. CHANGES
TO THE QPF AMOUNTS OR LOCATIONS WILL HAVE SIGNIFICANT IMPACTS ON
THE EXPECTED RESPONSES OF AREA RIVERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...PODRAZIK
AVIATION...DONAVON
HYDROLOGY...ZOGG
Hazardous weather outlook, Apr 30, 2:30 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE APR 30 2013

IAZ004>007-015-016-023-024-033-034-044-012030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
SAC-CALHOUN-CRAWFORD-
330 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. AN
ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE BEFORE 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN WILL REMAIN IN THE FORECAST WEDNESDAY FRIDAY NIGHT.
RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY CAUSE SIGNIFICANT WITHIN
BANK RISES ALONG MANY RIVERS WITH MINOR FLOODING OCCURRING IN SOME
LOCATIONS. IN ADDITION...ACCUMULATING SNOWFALL ON GRASSY AREAS IS
POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ017-025>028-035>039-045>050-057>062-070>074-081>083-092-093-
012030-
CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
330 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT LATE THIS
AFTERNOON AND INTO THE EVENING. A FEW SEVERE STORMS ARE POSSIBLE
WITH HALF DOLLAR SIZED HAIL AND 60 MPH WINDS POSSIBLE. IN
ADDITION...CONDITIONS ARE FAVORABLE FOR TRAINING STORMS WHICH MAY
LEAD TO A NARROW BAND OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN WILL REMAIN IN THE FORECAST WEDNESDAY FRIDAY NIGHT.
RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY CAUSE SIGNIFICANT WITHIN
BANK RISES ALONG MANY RIVERS WITH MINOR FLOODING OCCURRING IN SOME
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED BETWEEN 5 PM AND 10 PM.

IAZ075-084>086-094>097-012030-
MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
330 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS AREA EXPECTED TO DEVELOP BY MID AFTERNOON AND
CONTINUING INTO TONIGHT. SEVERE STORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS. THE AREA OF HIGHEST THREAT APPEARS TO BE IN A 75
MILE WIDE BAND EXTENDING FROM WATERLOO...THROUGH DES MOINES...TO
ATLANTIC.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN WILL REMAIN IN THE FORECAST WEDNESDAY FRIDAY NIGHT.
RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY CAUSE SIGNIFICANT WITHIN
BANK RISES ALONG MANY RIVERS WITH MINOR FLOODING OCCURRING IN SOME
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

The radar

The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Adams

When
April 30, 5:35 PM CST to 6:05 PM CST
Where
Adams County, 3.54 mi ENE of Quincy to 3.06 mi SW of Williamson
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.055, -94.741

The Adams County EM stated that there was a swath of 1 inch diameter hail that fell from the Lake Icaria area, northeast to the county border. Hail fell from 1735 to 1805 CST.

Hail, Adams

When
April 30, 5:53 PM CST
Where
Adams County, 0.69 mi N of Mt Etna
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.130, -94.750

Near the town of Carl.

Hail, Adams

When
April 30, 5:56 PM CST
Where
Adams County, 3.46 mi SW of Williamson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.110, -94.610

Report forwarded by WOI television.

Hail, Adair

When
April 30, 6:15 PM CST
Where
Adair County, 2.08 mi W of Orient
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -94.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438020, 438018, 438021, 438019.